Hail, Cherokee
- When
- June 19, 1:07 PM CST
- Where
- Cherokee County, 2.9 mi NW of Mary Hill
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.760, -95.720
Thunderstorms produced marginally large hail in Cherokee County of northwesat Iowa during the early afternoon of June 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced marginally large hail in Cherokee County of northwesat Iowa during the early afternoon of June 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 19, 10:02 AM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1102 AM CDT THU JUN 19 2008 .DISCUSSION... FORECAST GENERALLY ON TRACK AND ISOLATED SHOWERS ALREADY STARTING TO DEVELOP OVER NORTHERN SD. EXPECT THIS TREND TO CONTINUE AS A WEAK FRONT SPREADS SOUTHEAST. SHEAR AND INSTABILITY PRETTY WEAK...SO NOT ANTICIPATING ANYTHING SEVERE...MAYBE SOME DIME SIZED HAIL AND BRIEF HEAVY DOWNPOURS. && .AVIATION... GENERALLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. A WEAK COLD FRONT ACROSS WESTERN SOUTH DAKOTA WILL SHIFT EAST THIS AFTERNOON AND BECOME THE FOCUS FOR SHOWER AND THUNDERSTORM THIS AFTERNOON AND EVENING. VISIBILITY WITHIN THESE THUNDERSTORMS COULD BRIEFLY FALL INTO THE MVFR CATEGORY. && .PREV DISCUSSION... NOT THE MOST STRAIGHTFORWARD FORECAST WITH REGARD TO PRECIP CHANCES WITH POTENTIAL FOR WEAK WAVES IN NORTHWEST FLOW AHEAD OF A BUILDING UPPER RIDGE OVER THE NEXT 48 HOURS. HOWEVER...LARGE SCALE PATTERN SIMILAR THROUGH EARLY NEXT WEEK...AND SHOULD TREND TOWARD DRY AND WARM FOR MUCH OF THE WEEKEND...WITH RIDGE BREAKING DOWN AND PRECIP CHANCES INCREASING AGAIN DURING THE FIRST PART OF NEXT WEEK. FOR TODAY...HAD AN DECENT AREA OF SHRA/TSRA MOVING SOUTH INTO THE FA OUT OF NORTH DAKOTA EARLY IN THE SHIFT...BUT HAS BEEN RUNNING INTO MORE STABLE AIRMASS OVER SOUTHEAST SOUTH DAKOTA AND HAS ALL BUT DISSIPATED WITH JUST A HANDFUL OF ROGUE SHOWERS HANGING ON AS OF 08Z. EXPECT THE WEAKENING TREND TO CONTINUE AND THIS SHOULD BE A NON-FACTOR FOR THE MORNING HOURS OTHER THAN SOME LEFTOVER MID CLOUDS. CLUSTER OF TSRA MOVING THROUGH NORTH CENTRAL NEBRASKA EXPECTED TO REMAIN FOCUSED SOUTH OF OUR FA...THOUGH WILL CARRY A SLIGHT CHANCE THROUGH MID MORNING ALONG THE MISSOURI VALLEY. ANOTHER COMPLEX OF TSRA MOVING INTO FAR WESTERN SD AT THIS TIME...AND SIMILAR TO PAST COUPLE OF MORNINGS...NORTHERN EDGE OF THE PRECIP SHIELD COULD SCRAPE THE FAR SOUTHWEST CORNER OF THE FA DURING THE MID-LATE MORNING IF IT HOLDS TOGETHER. AFTER MIDDAY...FOCUS TURNS TO POSSIBILITY OF GENERAL DIURNAL DEVELOPMENT WITH MUCAPES OF 1500-2000 J/KG AS TEMPERATURES WARM INTO THE 80S AND DEW POINTS IN THE UPPER 50S-NEAR 60 POOL ALONG A WEAK SURFACE CONVERGENCE LINE...CURRENTLY EXPECTED TO EXTEND FROM NEAR KMML-LAKE ANDES BY LATE AFTERNOON. NO OTHER APPARENT TRIGGER FOR THIS DEVELOPMENT...SO WILL KEEP POPS ON THE LOW SIDE...BUT WOULD NOT BE SURPRISED TO SEE A FEW SHRA/TSRA POPS UP DURING PEAK HEATING. ELONGATED/NARROW CAPE PROFILE NOT AS FAVORABLE FOR HAIL THREAT...THOUGH SOMEWHAT DRY AIR IN THE MID LEVELS COULD PRODUCE SOME STRONGER WIND GUSTS AND WILL HIGHLIGHT THAT THREAT IN THE HWO. ANY AFTERNOON DEVELOPMENT SHOULD WANE WITH LOSS OF HEATING THIS EVENING...AND LOOKS QUIET FOR THE REMAINDER OF THE NIGHT INTO FRIDAY MORNING. MODELS DIFFER A LITTLE IN LOCATION...BUT MOST SHOWING A WEAK WAVE DROPPING SOUTHEAST THROUGH MINNESOTA FRIDAY AFTERNOON AND EVENING...AND WILL CONTINUE A SLIGHT CHANCE OF TSRA ACROSS THE NORTHEAST PORTIONS OF THE FA WITH THIS FEATURE...THOUGH BETTER COVERAGE SHOULD BE NORTHEAST/EAST OF OUR AREA. AS MENTIONED...MUCH OF THE WEEKEND SHOULD BE DRY WITH UPPER RIDGE PUSHING INTO THE NORTHERN PLAINS. 00Z NAM HINTING AT WEAK WARM FRONT SETTING UP NEAR THE MISSOURI RIVER BY SATURDAY NIGHT...WITH MODERATE LOW LEVEL JET RIDING OVER THE FRONT TO 850MB CONVERGENCE ZONE NEAR A KHON-KFSD-KSLB LINE OVERNIGHT. GFS/ECMWF DO NOT SHOW SIMILAR FEATURE AT THIS TIME...BUT CANNOT DISCOUNT POSSIBILITY OF ACCAS SHRA/TSRA SO HAVE INTRODUCED A SLIGHT CHANCE LATE SATURDAY NIGHT. TEMPERATURES THROUGH THE WEEKEND SHOULD BE CLOSE TO SEASONAL NORMALS...WITH HIGHS GENERALLY IN THE LOWER TO MID 80S AND LOWS IN THE MID 50S TO AROUND 60. BOTH GFS AND ECMWF SHOWING ELONGATED WAVE MOVING OUT OF THE ROCKIES LATE SUNDAY NIGHT AND FLATTENING THE RIDGE ACROSS THE NORTHERN PLAINS MONDAY AND MONDAY NIGHT. BUMPED POPS SLIGHTLY FOR WESTERN CWA MONDAY AFTERNOON...AND FOR MOST OF THE CWA MONDAY NIGHT AS TIMING LOOKS TO BE SIMILAR BETWEEN THE TWO MODELS...THOUGH KEEPING IN LOWER END OF CHANCE RANGE FOR NOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH/BT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1025 AM CDT THU JUN 19 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1025 AM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THE MISSOURI RIVER THIS MORNING...BUT NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE. A FEW THUNDERSTORMS MAY DEVELOP NEAR A WEAK COLD FRONT DURING THE LATE AFTERNOON AND EARLY EVENING AND DIMINISH AS SUNSET APPROACHES. ISOLATED STRONGER STORMS MAY PRODUCE PEA TO DIME SIZE HAIL AND WIND GUSTS TO AROUND 50 MPH...THOUGH MOST STORMS SHOULD REMAIN WELL BELOW SEVERE LIMITS. FLOODING... MINOR FLOODING WILL CONTINUE ALONG PARTS OF THE LITTLE SIOUX RIVER IN NORTHWEST IOWA. THE RIVER IS CURRENTLY EXPECTED TO FALL BELOW FLOOD STAGE BY LATE IN THE WEEKEND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA FRIDAY AFTERNOON...AND AGAIN LATE SATURDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 5 E WAKEFIELD 42.27N 96.77W
06/19/2008 E1.00 INCH DIXON NE PUBLIC
&&
EWYThe Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119577, 119584.